Thromboembolic phenomena may represent a serious complication of the use of corticotropin and cortisone. These complications were observed in five patients with hypercholesteremia, idiopathic or secondary to other disease, leading to the impression of a causal relationship between the preexisting elevated level of serum cholesterol and the thromboembolic phenomena.
REPORT OF CASES
Case 1.—A 52-year-old female was hospitalized on Feb. 21, 1952, because of diarrhea and abdominal pain. For two years prior to admission, she had been subject to intermittent attacks of severe abdominal cramps and diarrhea. The stools were foul smelling and foamy. She complained frequently of bloating and postprandial discomfort. Study in 1950 revealed a normal gastrointestinal x-ray series and barium enema. Repeated stool analyses showed many fat globules, no ova or parasites, and a negative guaiac reaction. The hemoglobin level was 11.4 gm. per 100 cc. The white and differential blood cell counts were normal. On therapy
Adlersberg D, Strieker J, Hirnes H. HAZARD OF CORTICOTROPIN AND CORTISONE THERAPY IN PATIENTS WITH HYPERCHOLESTEREMIA. JAMA. 1955;159(18):1731–1734. doi:10.1001/jama.1955.02960350031009a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: